Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Generalisation of the Hammersley-Clifford theorem on bipartite graphs

Author: Nishant Chandgotia
Journal: Trans. Amer. Math. Soc. 369 (2017), 7107-7137
MSC (2010): Primary 60K35; Secondary 82B20, 37B10
Published electronically: May 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Hammersley-Clifford theorem states that if the support of a Markov random field has a safe symbol, then it is a Gibbs state with some nearest neighbour interaction. In this paper we generalise the theorem with an added condition that the underlying graph is bipartite. Taking inspiration from Brightwell and Winkler (J. Combin. Theory Ser. B 78 (2000), 141-166) we introduce a notion of folding for configuration spaces called strong config-folding proving that if all Markov random fields supported on $ X$ are Gibbs with some nearest neighbour interaction, then so are Markov random fields supported on the `strong config-folds' and `strong config-unfolds' of $ X$.

References [Enhancements On Off] (What's this?)

  • [1] Graham R. Brightwell and Peter Winkler, Gibbs measures and dismantlable graphs, J. Combin. Theory Ser. B 78 (2000), no. 1, 141-166. MR 1737630,
  • [2] Nishant Chandgotia, Markov random fields and measures with nearest neighbour potentials, MSc Thesis (2011).
  • [3] Nishant Chandgotia, Four-cycle free graphs, height functions, the pivot property and entropy minimality, Ergodic Theory Dynam. Systems (Accepted) (2015).
  • [4] Nishant Chandgotia, Guangyue Han, Brian Marcus, Tom Meyerovitch, and Ronnie Pavlov, One-dimensional Markov random fields, Markov chains and topological Markov fields, Proc. Amer. Math. Soc. 142 (2014), no. 1, 227-242. MR 3119198,
  • [5] Nishant Chandgotia and Tom Meyerovitch, Markov random fields, Markov cocycles and the 3-colored chessboard, Israel J. Math. 215 (2016), no. 2, 909-964. MR 3552299,
  • [6] Christopher J. Preston, Gibbs States on Countable Sets, Cambridge University Press, London-New York, 1974. Cambridge Tracts in Mathematics, No. 68. MR 0474556
  • [7] R. L. Dobrušin, Description of a random field by means of conditional probabilities and conditions for its regularity, Teor. Verojatnost. i Primenen 13 (1968), 201-229 (Russian, with English summary). MR 0231434
  • [8] Hans-Otto Georgii, Gibbs measures and phase transitions, de Gruyter Studies in Mathematics, vol. 9, Walter de Gruyter & Co., Berlin, 1988. MR 956646
  • [9] Dan Geiger, Christopher Meek, and Bernd Sturmfels, On the toric algebra of graphical models, Ann. Statist. 34 (2006), no. 3, 1463-1492. MR 2278364,
  • [10] J. M. Hammersley and P. Clifford, Markov field on finite graphs and lattices (1971).
  • [11] Steffen L. Lauritzen, Graphical models, Oxford Statistical Science Series, vol. 17, The Clarendon Press, Oxford University Press, New York, 1996. Oxford Science Publications. MR 1419991
  • [12] Douglas Lind and Brian Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995. MR 1369092
  • [13] John Moussouris, Gibbs and Markov random systems with constraints, J. Statist. Phys. 10 (1974), 11-33. MR 0432132
  • [14] Richard Nowakowski and Peter Winkler, Vertex-to-vertex pursuit in a graph, Discrete Math. 43 (1983), no. 2-3, 235-239. MR 685631,
  • [15] Karl Petersen and Klaus Schmidt, Symmetric Gibbs measures, Trans. Amer. Math. Soc. 349 (1997), no. 7, 2775-2811. MR 1422906,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60K35, 82B20, 37B10

Retrieve articles in all journals with MSC (2010): 60K35, 82B20, 37B10

Additional Information

Nishant Chandgotia
Affiliation: School of Mathematical Sciences, Tel Aviv University, Tel Aviv 69978, Israel

Keywords: Markov random fields, Gibbs states, nearest neighbour interaction, folding, dismantlable, Hammersley-Clifford, symbolic dynamics
Received by editor(s): June 6, 2014
Received by editor(s) in revised form: November 30, 2015
Published electronically: May 1, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society